Hail, Rolette
- When
- August 10, 7:46 AM CST to 7:52 AM CST
- Where
- Rolette County, 7 mi SE of Rolette
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.598, -99.722
A complex and lengthy severe weather event occurred over west and central North Dakota starting in the morning of Friday, August 10th, and lasting into the early morning hours of Saturday, August 11th. Scattered severe thunderstorms continuously redeveloped over the area along a surface trough that was oriented from southwest to northeast, from around Dickinson, to near Grand Forks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A complex and lengthy severe weather event occurred over west and central North Dakota starting in the morning of Friday, August 10th, and lasting into the early morning hours of Saturday, August 11th.
Scattered severe thunderstorms continuously redeveloped over the area along a surface trough that was oriented from southwest to northeast, from around Dickinson, to near Grand Forks. Convection was also supported by a favorable overrunning situation when the southerly low level jet intensified and persisted. Numerous warnings were issued, and numerous severe weather reports were received.
Severe Thunderstorm Watch 582 was issued due to ongoing convection and in anticipation of future development/intensification across south central North Dakota.
Late in the afternoon on Friday, Severe Thunderstorm Watch 584 was issued for all of western and much of central North Dakota. Storms were expected to reintensify during the evening and spread east as large scale upper level support and a cold front approached.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 10, 3:00 AM CST, 4 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 400 AM CDT FRI AUG 10 2007 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT CURRENTLY A BROAD LOW PRESSURE CENTER WAS OVER EASTERN WYOMING TO SOUTHWESTERN NORTH DAKOTA...WITH A TROUGH EXTENDING FROM THE LOW JUST WEST OF DICKINSON AND NEAR MINOT TOWARDS LAKE WINNIPEG. STRONG THERMAL CAP OVER THE SOUTHERN HALF OF THE COUNTY WARNING AREA WITH H700 TEMPS OF +10C TO +14C. HOWEVER...ANY KIND OF VORT MAX MOVING THROUGH THE AREA COULD CAUSE ELEVATED CONVECTION. STORM POPPED UP NORTH OF MINOT TONIGHT AND CONTINUES EAST TOWARDS DEVILS LAKE. WATER VAPOR IMAGERY SHOWED A VORT CENTER OVER CENTRAL WYOMING THAT IS MOVING NORTHEAST TOWARDS SOUTHWESTERN NORTH DAKOTA. IN ADDITION...A LOW LEVEL JET IS PROGGED TO HAVE DEVELOPED MAINLY EAST OF THE MISSOURI RIVER. SUSPECT STORM NEAR DEVILS LAKE BEGAN WITH SURFACE OUTFLOW BOUNDARY...THEN NOSE OF LOW LEVEL JET NEARLY REACHING THE NORTHERN BORDER OF NORTH DAKOTA EARLY THIS MORNING TO HELP MAINTAIN THE CONVECTION. GOOD OVERRUNNING SITUATION DEVELOPING THIS MORNING WITH THE SOUTHERLY LOW LEVEL JET INCREASING...WHILE EASTERLY FLOW JUST NORTH OF THE JET ALSO INCREASES. BOTH THE NAM AND GFS DEPICT A LARGE BULLSEYE OF PRECIP SOMEWHERE IN THE EASTERN COUNTIES AND INTO EASTERN NORTH DAKOTA. THE WRF 4KM INDICATED THAT A CLUSTER OF STORMS WOULD FORM SOUTHWEST OF BISMARCK AROUND 11Z (6AM CDT)...DEVELOP INTO A LINE RUNNING NORTHWEST TO SOUTHEAST...MOVING NORTHEAST ACROSS THE STATE. RAISED POPS THIS MORNING TO REFLECT THIS...50 PERCENT EASTERN COUNTIES TO LESS THAN 20 PERCENT FAR WEST. BY NOON THE SURFACE TROUGH EXTENDS FROM THE LOW IN WESTERN SOUTH DAKOTA/SOUTHEAST MONTANA ACROSS SOUTHERN NORTH DAKOTA TO GRAND FORKS...WITH THE LOW LEVEL JET BRINGING STRONG SOUTH WINDS AND DEWPOINTS AROUND 70 DEGREES TO EASTERN NORTH DAKOTA...AND KEEPING THE CHANCE OF THUNDERSTORMS IN THE AFTERNOON...ESPECIALLY EAST. THE SURFACE LOW TRACKS ACROSS THE ND/SD BORDER TONIGHT WITH UPPER LEVEL SHORTWAVE IMPULSES MOVING THROUGH THE SHORTWAVE TROUGH THAT IS FORECAST TO TRACK WEST TO EAST JUST NORTH OF THE CANADIAN BORDER TONIGHT. THUS WILL KEEP A CHANCE OF THUNDERSTORMS TONIGHT AS WELL. THE FORECAST REMAINS DRY FOR THE MOST PART FOR SATURDAY AND SUNDAY...WITH SURFACE HIGH PRESSURE MOVING SOUTHEAST BEHIND THE SHORTWAVE TROUGH. COOLER AND DRIER AIR WILL ACCOMPANY THIS HIGH. ON SUNDAY THE HIGH HAS MOVED EAST AND WE GET A RETURN FLOW OF SOUTHEAST WINDS WITH HIGHER TEMPERATURES AND DEWPOINTS. WE MAY SEE SOME ISOLATED THUNDERSTORMS SUNDAY...BUT FOR NOW HAVE LEFT THE MENTION OUT OF THE FORECAST. .LONG TERM...MONDAY THROUGH THURSDAY... 00Z GFS HAS SOME DIFFERENCES FROM EARLIER RUNS AND WITH THE ECMWF. SO HAVE LESS CONFIDENCE THAN USUAL IN THE LONG TERM FORECAST. GFS IS BRINGING THROUGH A STRONG SHORT WAVE AND DEVELOPING NORTHWEST FLOW ALOFT ACROSS THE NORTHERN PLAINS. THIS WOULD PUSH ANY THREAT OF MOISTURE SOUTH OF THE AREA AND RESULT IN MUCH COOLER TEMPERATURES. HAVE CHOSEN TO DISREGARD THE LATEST GFS AND LEAVE THE ENTIRE LONG TERM FORECAST LARGELY UNCHANGED. && .AVIATION... OUTSIDE OF ANY THUNDERSTORM ACTIVITY...EXPECT VFR CONDITIONS ACROSS THE FORECAST AREA TODAY. POTENTIAL EXISTS FOR SEVERE STORMS TO DEVELOP TODAY. BEST CHANCE FOR STRONG STORMS BEFORE 18Z LOOKS TO BE IN THE EASTERN PART OF THE FORECAST AREA. THE BEST CHANCE FOR THIS AFTERNOON AND EVENING LOOKS TO BE IN THE WEST AND CENTRAL. STRONG WINDS AND HAIL WOULD BE THE MAIN THREAT. && .FIRE WEATHER... MAIN CONCERN IS THE FAR SOUTHWEST...WHERE TEMPERATURES ARE EXPECTED TO BE AROUND 100 DEGREES WITH AFTERNOON MINIMUM RELATIVE HUMIDITIES OF LESS THAN 20 PERCENT. THIS AREA WILL BRING THE FIRE DANGER INDEX TO THE VERY HIGH CATEGORY...BUT WINDS ARE EXPECTED TO RANGE FROM 10 TO 20 MPH. THIS IS NOT ENOUGH TO WARRANT A RED FLAG WARNING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JV/JF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 547 AM CDT FRI AUG 10 2007 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 547 AM CDT FRI AUG 10 2007 /447 AM MDT FRI AUG 10 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SEVERE THUNDERSTORMS TODAY AND TONIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA. TEMPERATURES ARE EXPECTED TO REACH 100 DEGREES IN THE FAR SOUTHWEST TODAY...WITH MINIMUM RELATIVE HUMIDITIES OF 15 TO 20 PERCENT. THIS RAISES THE RANGELAND FIRE DANGER INDEX INTO THE VERY HIGH CATEGORY IN THE FAR SOUTHWEST. HOWEVER...SINCE WINDS ARE EXPECTED TO BE UNDER 20 MPH...A RED FLAG WARNING IS NOT WARRANTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS IN EASTERN COUNTIES ON SATURDAY...AND IN THE NORTHEAST SUNDAY. STORMS ARE ALSO EXPECTED ON TUESDAY AND WEDNESDAY ACROSS THE SOUTH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND WARNINGS. JV
The national radar mosaic for the moment the first event began.
22 hail, 5 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Crop damage from the hail was reported.
Hail up to nickel size lasted 20 minutes.
Windows were broken on cars and there was other property damage.
This was a prolonged period of hail with the largest stones 0.88 inch diameter.
Storm chasers and law enforcement report multiple funnels over southwest Emmons County.
This was a prolonged period of hail with the largest stones 1.75 inch diameter.
Tree limbs 10 to 12 inches in diameter were snapped. Part of a pool hall roof was blown off. Several buildings doors were torn off.
This tornado was sighted by a weather modification pilot. The tornado hit no structures.
The wind snapped a 10 inch diameter tree half way up.
Newspaper and trained spotters reported golf ball to baseball sized hail from 1 mile south of Hebron to 3 miles south of Glen Ullin from the same storm as it tracked east. Damage sustained to vehicles, other property, and crops.
The hail was accompanied by 50 to 55 mph winds.
Wind gusts of 51 mph were also measured at Bismarck Municipal Airport.
Penny sized hail covered the ground. The storm also produced heavy rain and estimated 50 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53236, 53237, 53238, 53278, 53241, 53242, 53243, 53244, 53245, 53246, 53248, 53249, 53250, 53252, 53231, 53253, 53254, 53267, 53266, 53268, 53269, 53270, 53257, 53271, 53262, 56851, 53263, 53264, 53265.